Minnesota, 2016

Extreme Cold in Minnesota, January 16 to 17, 2016

January 16 to 17, 2016 · NWS MPX · 40 events in 40 counties and zones

An arctic air mass moved southward across the Upper Midwest during the weekend of January 16th and 17th. Actual air temperatures fell into the teens, and to near 20 degrees below zero Sunday morning.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An arctic air mass moved southward across the Upper Midwest during the weekend of January 16th and 17th. Actual air temperatures fell into the teens, and to near 20 degrees below zero Sunday morning. As wind speeds averaged between 5 to 10 mph, with occasional gusts over 15 mph, this combined to create wind chill values of -35F or colder for several hours during the morning of Sunday, January 17th.

The coldest wind chill values occurred in central Minnesota, including Alexandria with a low wind chill of -39F, and Glenwood at -40F. These wind chill values are measured at the top of the hour when weather sensors are transmitted. However, numerous stations between hours had gusts of 10 to 20 mph, and thus created wind chill values likely colder than -40F at times. This was especially true in open country in west central and south central Minnesota where wind speeds averaged higher during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 16, 5:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 16, 5:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 PM CST SAT JAN 16 2016

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 331 PM CST SAT JAN 16 2016

COLD AIR CONTINUES TO FILTER INTO THE AREA THIS AFTERNOON AS AN
ARCTIC HIGH CONTINUES TO SINK INTO THE NORTHERN PLAINS FROM THE
CANADIAN PRAIRIES. TEMPERATURES THIS AFTERNOON ARE ALREADY BELOW
ZERO ACROSS MOST OF THE AREA AND WE ARE GOING TO EASILY SETTLE INTO
THE DOUBLE DIGITS BELOW ZERO...WITH THE COLDEST TEMPERATURES STILL
LOOKING TO BOTTOM OUT IN THE -20S BELOW ZERO IN CENTRAL MN. FOR WIND
CHILLS...CONFIDENCE IS HIGH THAT WE WILL SEE WIND CHILLS OF -35 TO
-45 OUTSIDE OF THE TWIN CITIES AND WRN WI...BUT FOR THE TWIN
CITIES/WRN WI...THIS LOOKS TO BE A MORE MARGINAL WARNING...WITH WIND
CHILLS BOTTOMING OUT RIGHT AROUND -35...THANKS MAINLY TO LIGHTER
WINDS THAN WHAT WE WILL SEE FARTHER WEST AND SOUTH. HOWEVER...WITH A
WARNING ALREADY OUT...SEE NO REASON TO CHANGE THE HEADLINE TYPE AT
THIS POINT. WHAT WE DID CHANGE THOUGH WERE THE START TIMES FOR THE
WARNING SO THAT THEY WERE MORE IN LINE WITH WHEN WE ARE ANTICIPATING
WIND CHILL VALUES TO GET DOWN TO -35 OR LESS...THOUGH WE MAY STILL
BE STARTING OFF THE WIND CHILL HEADLINES A LITTLE EARLY.

FOR SUNDAY...CONFIDENCE AGAIN REMAINS HIGH THAT WE WILL SEE HIGH
TEMPERATURES TOPPING OUT BETWEEN 5 AND 10 DEGREES BELOW ZERO AS THE
CORE OF THE ARCTIC AIR SETTLES OVER THE AREA...WHICH IS WHAT THE
ECMWF HAS BEEN ADVERTISING FOR SEVERAL DAYS. THESE COLD TEMPERATURES
ALONG WITH CONTINUED 5 TO 10 MPH WINDS WILL KEEP WIND CHILLS SOLIDLY
IN THE -25 TO -35 RANGE THROUGH THE DAY ON SUNDAY. THESE VALUES WILL
CONTINUE THROUGH SUNDAY NIGHT...SO TACKED ON A WIND CHILL ADVY THAT
BEGINS WHEN THE WARNING ENDS AND GOES THROUGH MONDAY MORNING. PARTS
OF THIS MAY IN THE END NEED TO BE UPGRADED TO A
WARNING...PARTICULARLY IN CENTRAL MN...BUT WANTED TO AT LEAST GET
THE ADVY BEYOND THE WARNING GIVEN THE WIND CHILL VALUES WE ARE
EXPECTING TO SEE THROUGH THE DAY ON SUNDAY.

CONTINUE TO HAVE LOW CONFIDENCE IN THE SKY FORECAST THROUGH THE
PERIOD...WHICH IS TYPICAL FOR COLD AIR MASSES SUCH AS THIS. THOUGH
RH FIELDS WOULD SUGGEST WE SHOULD SEE FAIRLY EXTENSIVE
STRATOCU...WHEN IT GETS THIS COLD...ABOUT ALL YOU END UP WITH IS A
RATHER RATTY AND THIN CLOUD LAYER THAT IS REALLY MORE OF A THIN
CIRRUS DOWN NEAR THE GROUND AS OPPOSED TO A STRATUS TYPE CLOUD. TO
THE EYE...THIS LOOKS LIKE A HAZY CLEAR SKY...SO DID REDUCE SKY COVER
A BIT THROUGH THE SHORT TERM.

FINALLY...THOUGH WINDS ARE NOT TOO CRAZY...WITH MAX SUSTAINED WINDS
TOPPING OUT AT 20 MPH AND GUSTS AROUND 25 MPH...WE HAVE NONE THE
LESS SEEN THEN TELL TALE SIGNS OF BLOWING SNOW IN THE OBS WITH
NUMEROUS AIRPORTS IN WRN THROUGH SRN MN REPORTING 1 TO 5 MILE
VISIBILITIES IN "HAZE"...WHICH IS REALLY BLOWING SNOW. TRAFFIC CAMS
FROM OUT THERE SHOW WE ARE SEEING SOME MINOR BLOWING SNOW AS
WELL...SO DID ADD IN A PATCHY BLOWING SNOW MENTION THROUGH THE REST
OF THE AFTERNOON. TONIGHT...WINDS LOOK TO SETTLE DOWN ENOUGH TO END
WHAT LITTLE BLOWING SNOW WE ARE SEEING.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 400 PM CST SAT JAN 16 2016

MN/WI WILL BE VERY COLD TO START THE WORK WEEK...BUT THERE WILL BE
A GRADUAL MODERATING OF TEMPERATURES THROUGHOUT THE WEEK AND A
CHANCE FOR SOME LIGHT SNOW TUESDAY NIGHT INTO WEDNESDAY.

NORTHWEST FLOW PERSISTS ON MONDAY BUT THE AXIS OF COLDEST AIR
SHIFTS TO THE EAST SUNDAY NIGHT. AT THE SURFACE...AN AREA OF HIGH
PRESSURE WILL MOVE ACROSS THE DAKOTAS AND INTO THE UPPER
MISSISSIPPI RIVER VALLEY DURING THE DAY ON MONDAY. WE SHOULD SEE
LIMITED MIXING...AND GIVEN THE VERY COLD START...MOST LOCATIONS
ACROSS THE FORECAST AREA WILL STRUGGLE TO GET BACK UP ABOVE ZERO
FOR HIGHS ON MONDAY. THIS IS EVEN IF WE END UP WITH SUNSHINE. THE
HIGH HANGS AROUND MONDAY NIGHT INTO TUESDAY MORNING. TUESDAY IS
ANOTHER MORNING TO WATCH FOR STRONG RADIATIONAL COOLING AND TEMPS
THAT END UP -15 TO -20 /COLDER THAN WHAT IS CURRENTLY IN THE
FORECAST./

THE 1000-850MB FLOW BECOMES WEAK MONDAY NIGHT...BUT PICKS UP A
W-SW COMPONENT ON TUESDAY...WHICH WILL LEAD TO A SLIGHT
MODIFICATION OF TEMPS AS WE HEAD TOWARD INTO TUE/WED. THE CHANGE
IN FLOW IS A PRECURSOR TO AN ADVANCING SHORTWAVE THAT WILL MOVE
THROUGH TUESDAY NIGHT. THE OMEGA ISNT OVERLY IMPRESSIVE...BUT
THERE IS A LITTLE BIT OF MOISTURE TO WORK WITH. TUE-WED WILL
FEATURE MOISTURE ADVECTION AND A CHANGE FROM TRUE ARCTIC AIRMASS
PWATS OF 0.05 INCH PRESENTLY IN PLACE TO 0.25-0.30 INCH. THE MAIN
FORCING IS FORECAST TO BE SOUTHWEST OF THE AREA AT THIS TIME...SO
WE WILL STRUGGLE TO GET MUCH MORE OF A DUSTING UNLESS THIS
SHORTWAVE COMES FARTHER NORTH. NE/IA MIGHT END UP WITH AND INCH OR
TWO. TEMPERATURES LOOK TO REMAIN CLOSER TO NORMAL TO CLOSE OUT THE
WEEK AND IT ALSO LOOKS DRY. THE WET WEATHER LATE NEXT WEEK REMAINS
ACROSS THE SOUTHEAST US.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 555 PM CST SAT JAN 16 2016

ASIDE FROM A FEW BRIEF MVFR CIGS THIS EVENING...VFR CONDITIONS ARE
EXPECTED THROUGH THE PERIOD. NORTHWEST WINDS AROUND 10 KTS WILL
PREVAIL.

KMSP...NO ADDITIONAL CONCERNS.

/OUTLOOK FOR KMSP/
TUE...VFR. CHANCE -SN/MVFR LATE. WIND SE AROUND 5 KTS.
WED...VFR. CHANCE -SN/MVFR EARLY. WIND S AROUND 5 KTS.
THU...VFR. WIND W AROUND 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM 10 AM SUNDAY TO NOON CST MONDAY FOR
     WIZ014>016-023>028.

     WIND CHILL WARNING FROM 3 AM TO 10 AM CST SUNDAY FOR WIZ014>016-
     023>028.

MN...WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 10 AM CST SUNDAY FOR
     MNZ043-044-049>051-054-056>059-064>067-073>076-082>085-
     091>093.

     WIND CHILL ADVISORY FROM 10 AM SUNDAY TO NOON CST MONDAY FOR
     MNZ043>045-049>054-056>070-073>078-082>085-091>093.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR MNZ041-042-047-048-
     055.

     WIND CHILL ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ041-042-
     047-048-055.

     WIND CHILL ADVISORY FROM NOON SUNDAY TO NOON CST MONDAY FOR
     MNZ041-042-047-048-055.

     WIND CHILL WARNING FROM 3 AM TO 10 AM CST SUNDAY FOR MNZ045-052-
     053-060>063-068>070-077-078.

     WIND CHILL ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ054-056-
     064.

&&

SHORT TERM...MPG
LONG TERM...CLF
AVIATION...BORGHOFF
Hazardous weather outlook, Jan 16, 3:04 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
304 PM CST SAT JAN 16 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
172115-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
304 PM CST SAT JAN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY COLD WIND CHILLS ARE EXPECTED TONIGHT. WIND CHILLS
WILL RANGE BETWEEN 20 AND 45 DEGREES BELOW ZERO LATE TONIGHT. THE
COLDEST WIND CHILLS WILL BE FOUND ACROSS WESTERN AND CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUSLY COLD WIND CHILLS WILL LINGER SUNDAY WITH VALUES
BETWEEN 30 AND 45 DEGREES BELOW ZERO DURING THE MORNING.
TEMPERATURES WILL WARM SLIGHTLY DURING THE DAY
SUNDAY...HOWEVER...BITTERLY COLD TEMPERATURES AND WIND CHILLS WILL
LINGER UNTIL TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

40 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Douglas

When
January 16, 9:00 PM CST to January 17, 9:00 AM CST
Where
Douglas forecast zone
Reported by
AWOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Pope

When
January 16, 9:00 PM CST to January 17, 9:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Stevens

When
January 16, 9:00 PM CST to January 17, 9:00 AM CST
Where
Stevens forecast zone
Reported by
AWOS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Swift

When
January 16, 9:00 PM CST to January 17, 9:00 AM CST
Where
Swift forecast zone
Reported by
AWOS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Todd

When
January 16, 9:00 PM CST to January 17, 9:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Kandiyohi

When
January 16, 10:00 PM CST to January 17, 9:00 AM CST
Where
Kandiyohi forecast zone
Reported by
AWOS
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Stearns

When
January 16, 10:00 PM CST to January 17, 8:00 AM CST
Where
Stearns forecast zone
Reported by
AWOS
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Chippewa

When
January 17, 12:00 AM CST to 9:00 AM CST
Where
Chippewa forecast zone
Reported by
AWOS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Morrison

When
January 17, 12:00 AM CST to 8:00 AM CST
Where
Morrison forecast zone
Reported by
AWOS
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Benton

When
January 17, 2:00 AM CST to 8:00 AM CST
Where
Benton forecast zone
Reported by
AWOS
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, McLeod

When
January 17, 2:00 AM CST to 9:00 AM CST
Where
McLeod forecast zone
Reported by
AWOS
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Meeker

When
January 17, 2:00 AM CST to 9:00 AM CST
Where
Meeker forecast zone
Reported by
AWOS
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Redwood

When
January 17, 2:00 AM CST to 9:00 AM CST
Where
Redwood forecast zone
Reported by
AWOS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Renville

When
January 17, 2:00 AM CST to 9:00 AM CST
Where
Renville forecast zone
Reported by
AWOS
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Sherburne

When
January 17, 2:00 AM CST to 8:00 AM CST
Where
Sherburne forecast zone
Reported by
AWOS
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Sibley

When
January 17, 2:00 AM CST to 9:00 AM CST
Where
Sibley forecast zone
Reported by
AWOS
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Wright

When
January 17, 2:00 AM CST to 8:00 AM CST
Where
Wright forecast zone
Reported by
AWOS
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Anoka

When
January 17, 4:00 AM CST to 8:00 AM CST
Where
Anoka forecast zone
Reported by
AWOS
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Blue Earth

When
January 17, 4:00 AM CST to 9:00 AM CST
Where
Blue Earth forecast zone
Reported by
AWOS
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Brown

When
January 17, 4:00 AM CST to 9:00 AM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Carver

When
January 17, 4:00 AM CST to 8:00 AM CST
Where
Carver forecast zone
Reported by
AWOS
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Chisago

When
January 17, 4:00 AM CST to 8:00 AM CST
Where
Chisago forecast zone
Reported by
AWOS
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Dakota

When
January 17, 4:00 AM CST to 8:00 AM CST
Where
Dakota forecast zone
Reported by
AWOS
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Faribault

When
January 17, 4:00 AM CST to 9:00 AM CST
Where
Faribault forecast zone
Reported by
AWOS
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Freeborn

When
January 17, 4:00 AM CST to 9:00 AM CST
Where
Freeborn forecast zone
Reported by
AWOS
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Isanti

When
January 17, 4:00 AM CST to 8:00 AM CST
Where
Isanti forecast zone
Reported by
AWOS
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Kanabec

When
January 17, 4:00 AM CST to 8:00 AM CST
Where
Kanabec forecast zone
Reported by
AWOS
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Le Sueur

When
January 17, 4:00 AM CST to 8:00 AM CST
Where
Le Sueur forecast zone
Reported by
AWOS
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Martin

When
January 17, 4:00 AM CST to 9:00 AM CST
Where
Martin forecast zone
Reported by
AWOS
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Mille Lacs

When
January 17, 4:00 AM CST to 8:00 AM CST
Where
Mille Lacs forecast zone
Reported by
AWOS
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Nicollet

When
January 17, 4:00 AM CST to 9:00 AM CST
Where
Nicollet forecast zone
Reported by
AWOS
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Rice

When
January 17, 4:00 AM CST to 9:00 AM CST
Where
Rice forecast zone
Reported by
AWOS
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Scott

When
January 17, 4:00 AM CST to 8:00 AM CST
Where
Scott forecast zone
Reported by
AWOS
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Steele

When
January 17, 4:00 AM CST to 9:00 AM CST
Where
Steele forecast zone
Reported by
AWOS
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Waseca

When
January 17, 4:00 AM CST to 9:00 AM CST
Where
Waseca forecast zone
Reported by
AWOS
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Watonwan

When
January 17, 4:00 AM CST to 9:00 AM CST
Where
Watonwan forecast zone
Reported by
AWOS
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Goodhue

When
January 17, 5:00 AM CST to 8:00 AM CST
Where
Goodhue forecast zone
Reported by
AWOS
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Hennepin

When
January 17, 5:00 AM CST to 8:00 AM CST
Where
Hennepin forecast zone
Reported by
AWOS
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Ramsey

When
January 17, 5:00 AM CST to 8:00 AM CST
Where
Ramsey forecast zone
Reported by
AWOS
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

Extreme Cold/Wind Chill, Washington

When
January 17, 5:00 AM CST to 8:00 AM CST
Where
Washington forecast zone
Reported by
AWOS
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Several sources of weather observations indicated that wind chill values dropped to around -35F for a few hours.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608946, 608962, 608986, 608987, 608988, 608954, 608984, 608943, 608960, 608939, 608957, 608958, 608964, 608965, 608968, 608969, 608992, 608938, 608940, 608941, 608942, 608944, 608945, 608947, 608948, 608952, 608953, 608955, 608956, 608959, 608961, 608966, 608967, 608985, 608989, 608991, 608950, 608951, 608963, 608990.